Illinois, 2024

Damaging Wind in Illinois, September 21, 2024

September 21, 2024 · NWS PAH · 1 event in 1 county or zone

Upper-level ridging peaked over the forecast area on the 21st. Scattered storms developed in the northeastern part of the Quad State closer to the warm front near a residual boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Upper-level ridging peaked over the forecast area on the 21st. Scattered storms developed in the northeastern part of the Quad State closer to the warm front near a residual boundary. CAPE values near 2000 J/kg and DCAPE values near 1000 J/kg allowed for downdraft development. Effective bulk shear of 25 kts was sufficient for storms, but somewhat limited. Tree damage was observed in White County just west of the bridge over the Wabash River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 21, 12:48 PM CST, 2 hours 42 minutes earlier. Its key messages:

  • A cold front will slowly push through the region Sunday into Monday, bringing periods of showers and storms. The risk for severe storms is marginal Monday, with gusty winds and hail the main hazards of concern during peak heating. Rainfall totals should broadly range from one half to 2 inches, with locally higher amounts possible, especially along the I-64 corridor.
  • Cooler and less humid conditions arrive behind the cold front for the rest of the week with highs only ranging from the upper 70s to lower 80s. Rain chances linger into Tuesday, with additional low rain chances possible towards the end of the week.
Area forecast discussion, Sep 21, 12:48 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
148 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- A cold front will slowly push through the region Sunday into
  Monday, bringing periods of showers and storms. The risk for
  severe storms is marginal Monday, with gusty winds and hail
  the main hazards of concern during peak heating. Rainfall
  totals should broadly range from one half to 2 inches, with
  locally higher amounts possible, especially along the I-64
  corridor.

- Cooler and less humid conditions arrive behind the cold front
  for the rest of the week with highs only ranging from the
  upper 70s to lower 80s. Rain chances linger into Tuesday,
  with additional low rain chances possible towards the end of
  the week.

&&

.DISCUSSION...
Issued at 145 PM CDT Sat Sep 21 2024

An increasingly active and unsettled weather pattern will evolve
across the Middle Mississippi and Lower Ohio Valleys through the
first half of the new week. An upper level ridge will be suppressed
into the southern U.S. as ripples of shortwave energy stream through
the southwesterly flow aloft. At the same time, a cold front will
slowly approach and eventually pass through the region by Tuesday.
The forcing accompanying each wave of energy will act upon the
humid and unstable air mass across the region to yield periods
of showers and thunderstorms through Monday night and Tuesday.

In the near term, convective activity is likely to be more hit
or miss through Sunday until better forcing arrives on Monday.
Better rain chances appear to be focused across the northern
half of the forecast area on Sunday before expanding south to
encompass the entire area by Monday. Even so, isolated to widely
scattered activity cannot be ruled out practically anywhere
through the period. SPC has much of the area outlooked in a
marginal risk for severe weather on Monday, when locally strong
storms may be capable of producing strong wind gusts and/or
hail. However, much of that is contingent on how much the
atmosphere is able to destabilize amidst the presence of what
appears likely to be an abundance of cloud cover.

Rainfall totals through Monday night and Tuesday are forecast to
range from less than an inch across southern portions of western
Kentucky up to 2 inches or more across northern portions of
southeast Missouri, southern Illinois, and southwest Indiana. That
said, there will likely be a wide range in outcomes given the
scattered nature of the activity, with some locations receiving very
little rain while other locations receive potentially in excess of 3
inches with repeat heavy downpours.

Beyond Tuesday, a trend towards mainly dry weather and cooler
weather is anticipated in the wake of the cold frontal passage. That
said, model agreement isn't the best during the middle to latter
half of the week, which lends to lower than average forecast
confidence. A number of model solutions suggest a cut-off low may
develop over the south central U.S., and this could potentially
interact with a tropical system forecast to impact the Gulf Coast
later in the week. Given the rather complicated low confidence
forecast, substantial changes are possible as the week progresses.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1243 PM CDT Sat Sep 21 2024

VFR conditions are forecast to prevail through tonight and
Sunday. The potential for isolated/scattered showers and
thunderstorms is greatest this afternoon near KCGI/KPAH, and
Sunday morning from KMVN to KEVV. However, much of the overnight
period should be dry. Some patchy fog cannot be ruled out late
tonight, in particular at KCGI. Winds will be light from the
south/southwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...RJP
AVIATION...RJP
Hazardous weather outlook, Sep 21, 1:25 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
225 PM CDT Sat Sep 21 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
225 PM CDT Sat Sep 21 2024 /325 PM EDT Sat Sep 21 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
into tonight. A strong gusty storm or two cannot be ruled out, but
the main concerns are heavy downpours and lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slow-moving cold front will bring a chance of thunderstorms to the
region Sunday and Monday. There is a marginal risk of severe storms
on Monday, when isolated damaging winds and hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out on Monday.

The radar

The Evansville,IN radar (KVWX), 46 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
September 21, 3:30 PM CST
Where
White County, 2.93 mi SE of Emma
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.942, -88.060

Tree debris brought down by thunderstorm downdraft winds was observed on IL-141 west of the Wabash River bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215325.